Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 43, NWS Salt Lake City, UT

September 7, 2006Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 7, 2006, 5:48 PM MDT for Washington County, Utah. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2006, 5:48 PM MDT (23:48 UTC)
Expired
Sep 7, 2006, 8:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 91 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 6:26 PM MDTFLASH FLOODSanta Clara, UTSUNSET BLVD CLOSED DUE TO FLOODING BETWEEN SANTA CLARA AND ST GEORGE.
Sep 7, 6:26 PM MDTFLASH FLOODSt. George, UTST. GEORGE BLVD UNDER WATER. LAW ENFORCEMENT RECEIVED A NUMBER OF 911 CALLS ABOUT LOCAL ROADWAYS COVERED WITH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2006-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2006-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 072353
FFWSLC
UTC053-080245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
548 PM MDT THU SEP 7 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 845 PM MDT.

* AT 546 PM MDT...FLASH FLOODING IS POSSIBLE FROM A THUNDERSTORM  
OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA CLARA
  AND ST GEORGE.

HEAVY RAIN FROM GUNLOCK TO IVINS WILL CAUSE FLOODING OF DRY WASHES 
AND ARROYOS....INCLUDING COVE WASH. AT THIS TIME THE SANTA CLARA 
RIVER IS NOT EXPECTED TO FLOOD. RESIDENTS NEAR WASHES SHOULD REMAIN 
ALERT.

WATER FROM THESE THUNDERSTORMS SHOULD REACH ST GEORGE BY 8PM. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3701 11382 3701 11347 3722 11350 3723 11382

$$

BAS
2 follow-up statements
000 
WGUS75 KSLC 080035
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
633 PM MDT THU SEP 7 2006

UTC053-080245-
WASHINGTON UT-
633 PM MDT THU SEP 7 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR SOUTH
CENTRAL WASHINGTON COUNTY...

AT 631 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING FROM THUNDERSTORM RAINS OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA CLARA 
AND ST GEORGE. NUMEROUS ROADWAYS ARE FLOODED IN THE AREA. 

ALTHOUGH ADDITIONAL RAINFALL IN THE AREA WILL BE LIGHT...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3701 11382 3701 11347 3722 11350 3723 11382

$$

BAS
000 
WGUS75 KSLC 080236
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
835 PM MDT THU SEP 7 2006

UTC053-080245-
WASHINGTON UT-
835 PM MDT THU SEP 7 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MDT FOR SOUTH
CENTRAL WASHINGTON COUNTY...

HEAVY RAINS HAVE MOVED OUT OF THE AREA. LOCAL STREAMS MAY CONTINUE 
TO RUN HIGH FOR THE NEXT FEW HOURS...BUT THE THREAT OF NEW FLOODING 
HAS DECREASED. RESIDENTS ARE ADVISED TO AVOID DRIVING THROUGH WATER 
COVERED ROADWAYS AND EXERCISE EXTREME CAUTION IF VENTURING NEAR 
RIVERS OR STREAMS.

LAT...LON 3701 11382 3701 11347 3722 11350 3723 11382

$$

BAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 4:15 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 7, 4:15 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT THU SEP 7 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN UTAH WILL MOVE
SLOWLY NORTHEAST ACROSS THE STATE THROUGH FRIDAY MORNING. THIS LOW
PRESSURE WILL MOVE INTO COLORADO FRIDAY NIGHT...FOLLOWED BY AN UPPER
LEVEL RIDGE FOR THE WEEKEND.

&&

.DISCUSSION...UPPER LOW BECOMING BETTER ORGANIZED OVER S/CNTRL UTAH
THIS AFTERNOON. CONVECTION HAS BEEN ON A STEADY INCREASE OVER
SRN/CNTRL UTAH...ESPECIALLY IN THE WRAP AROUND W-NW FLANK OF THE
LOW. THIS FEATURE WILL LIKELY LINGER OVER THE SOUTH THIS EVENING...
THEN WORK IN NE UTAH BY FRIDAY MORNING. THE SLOW GRINDING NATURE OF
THIS FEATURE COULD LEAD TO MORE THAN A FEW AREAS RECEIVING HEAVY
PRECIP INTO AND THROUGH FRIDAY.

UP NORTH CLOUD COVER AND WEAK DYNAMIC FORCING HAVE KEPT CONVECTION
ON THE WEAK SIDE THIS AFTERNOON. THE APPARENT VORTICITY MAX
MOVING SLOWLY SOUTH OUT OF SRN IDAHO WILL SETTLE INTO EXTREME NE NV
OVERNIGHT. MODELS DO NOT MAKE MUCH OF THIS FEATURE...YET HAS
EXPANDED NEAR THE CORE OF THIS FEATURE PAST COUPLE OF HOURS. MODELS
DO HOLD THE VORTICITY MAX BACK IN NV INTO FRIDAY. NOT REALLY
CONFIDENT THAT THE MODELS ARE TREATING THIS FEATURE PROPERLY.
SUSPECT THIS FEATURE WILL MOVE INTO NRN UTAH DURING THE DAY FRIDAY
PRODUCING CONVECTION OVER N/CNTRL UTAH.

UPPER RIDGE SHOULD SLIDE EAST INTO UTAH FOR THE WEEKEND.
RESIDUAL MOISTURE ASSOCIATED WITH THE EXITING UPPER LOW SHOULD FEED
ANY DIURNAL CONVECTION THAT DEVELOPS BOTH DAYS. BEYOND SUNDAY
CONFIDENCE IN THE MODELS...PARTICULARLY THE GFS...IS LOW. THE GFS
HAS BOUNCED ALL OVER THE PLACE WITH THE SPLITTING TROUGH OFF THE
PACIFIC NW COAST. ALL MODEL SOLUTIONS ASIDE...WOULD THINK THE BEST
SOLUTION WOULD BE FOR A WEAKENING VORTICITY LOBE MOVING THROUGH
UTAH LATE SUNDAY NIGHT/MONDAY...WITH SOME CHANCE THAT A WEAK
CIRCULATION MAY HANG BACK OVER NV FOR THE FIRST HALF OF THE WEEK.
FOR NOW WILL KEEP MODEST POPS SUNDAY/MONDAY...THEN TEND DOWN FOR
THE BALANCE OF THE EXTENDED FORECAST.

&&

.AVIATION...THUNDERSTORMS DEVELOPING OVER NORTHERN UTAH WILL REMAIN
THROUGH THIS EVENING. A 30 PERCENT CHANCE THAT THE TERMINAL WILL BE
AFFECTED BY A THUNDERSTORM EXISTS.

&&

.FIRE WEATHER...UPPER LOW OVER SRN UTAH LOOKS TO GENERATE FAIRLY
WIDESPREAD...AND FOR THE MOST PART...WETTING RAIN TONIGHT ACROSS
SRN/CNTRL/ERN UTAH. THESE RAINS WILL CONTINUE FOR AT LEAST E/CNTRL
THROUGH NE UTAH THROUGH FRIDAY AS THE LOW DRIFTS TO THE NE. THE
UPPER RIDGE MOVING IN FOR THE WEEKEND WILL REDUCE THE THREAT FOR
CONVECTION...THOUGH ENOUGH MOISTURE WILL LINGER FROM THE LATE WEEK
STORM TO GENERATE A FEW AFTERNOON/EVENING THUNDERSTORMS OVER THE
HIGHER TERRAIN.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC/FIRE WX....CONGER
AVIATION....YOUNG
Hazardous weather outlook, Sep 7, 4:25 AM MDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 AM MDT THU SEP 7 2006

UTZ001>008-015-WYZ021-081100-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WEST CENTRAL UTAH-
425 AM MDT THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND
EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE INTO THE
EVENING. SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAIN...ESPECIALLY IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
ON FRIDAY. ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE WEEKEND...
MAINLY IN THE HIGHER TERRAIN. A WARMING TREND IS EXPECTED TO BEGIN
ON SATURDAY. MAINLY DRY WEATHER IS FORECAST EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ009>014-016>021-081100-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
425 AM MDT THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN HALF OF UTAH
AND MUCH OF EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND CONTINUE
INTO TONIGHT. SOME STORMS WILL HAVE LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING. THE GREATEST THREAT FOR HEAVY RAIN IS ACROSS THE
CENTRAL AND SOUTH CENTRAL MOUNTAINS AND HIGHER TERRAIN AS WELL AS
AREAS NEAR THE ARIZONA BORDER AND ACROSS THE EASTERN VALLEYS OF UTAH.

THE FLASH FLOOD POTENTIAL IS HIGH FOR TODAY...THEREFORE A FLASH FLOOD
WATCH MAY BE NEED TO BE ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ON FRIDAY.

WARMER AND DRIER CONDITIONS ARE FORECAST FOR THE WEEKEND AND INTO
EARLY NEXT WEEK. ISOLATED THUNDERSTORMS ARE STILL EXPECTED ACROSS
THE HIGHER TERRAIN FOR THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:36 PM MDTFlash Flood WarningSLCUtah3 hr

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.